Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 397, NWS Des Moines, IA

July 15, 2008Carroll County, Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2008, 7:12 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 7:12 PM CDT (00:12 UTC)
Expired
Jul 15, 2008, 8:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Carroll County, IA, Crawford County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:15 PM CDTHAIL 0.88Westside, IA
Jul 15, 7:24 PM CDTHAIL 0.882 Ene Arcadia, IA
Jul 15, 7:30 PM CDTHAIL 0.88Arcadia, IA
Jul 15, 7:40 PM CDTHAIL 1.752 S Breda, IA60 MPH WINDS.
Jul 15, 8:03 PM CDTHAIL 0.883 Nnw Lidderdale, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 160012
SVRDMX
IAC027-047-160100-
/O.NEW.KDMX.SV.W.0397.080716T0012Z-080716T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA...
  EAST CENTRAL CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 800 PM CDT.

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTSIDE...OR 29 MILES SOUTHEAST OF IDA GROVE...AND MOVING EAST AT
  21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTSIDE BY 715 PM CDT...
  ARCADIA BY 720 PM CDT...
  HALBUR BY 730 PM CDT...
  CARROLL AND 8 MILES NORTH OF WILLEY BY 745 PM CDT...
  CARROLL AIRPORT BY 755 PM CDT...
  LIDDERDALE AND GLIDDEN BY 800 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4221 9489 4221 9488 4221 9482 4221 9478
      4198 9468 4192 9516 4210 9517
TIME...MOT...LOC 0012Z 251DEG 18KT 4203 9510

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 160029
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT TUE JUL 15 2008

IAC027-047-160100-
/O.CON.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CRAWFORD IA-CARROLL IA-
728 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CARROLL AND EAST CENTRAL CRAWFORD COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ARCADIA...OR 29 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLL BY 740 PM CDT...
  8 MILES NORTHWEST OF CARROLL AIRPORT BY 745 PM CDT...
  LIDDERDALE AND 8 MILES NORTHWEST OF GLIDDEN BY 755 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

AT 715 PM CDT...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN 
WESTSIDE. AT 724 PM CDT...ANOTHER TRAINED SPOTTER REPORTED NICKEL 
SIZE HAIL 2 MILES EAST NORTHEAST OF ARCADIA.

LAT...LON 4221 9489 4221 9488 4221 9482 4221 9478
      4198 9468 4192 9516 4210 9517
TIME...MOT...LOC 0028Z 243DEG 22KT 4209 9499

$$

MOYER
000 
WWUS53 KDMX 160043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT TUE JUL 15 2008

IAC047-160053-
/O.CAN.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CRAWFORD IA-
743 PM CDT TUE JUL 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY
IS CANCELLED...

AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4221 9489 4221 9482 4221 9478 4220 9478
      4198 9468 4195 9510 4213 9510
TIME...MOT...LOC 0043Z 240DEG 15KT 4213 9494

$$

IAC027-160100-
/O.CON.KDMX.SV.W.0397.000000T0000Z-080716T0100Z/
CARROLL IA-
743 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN CARROLL COUNTY...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ARCADIA...OR 30 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTHEAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF CARROLL AIRPORT BY 755 PM CDT...
  LIDDERDALE BY 800 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4221 9489 4221 9482 4221 9478 4220 9478
      4198 9468 4195 9510 4213 9510
TIME...MOT...LOC 0043Z 240DEG 15KT 4213 9494

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:48 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 15, 6:48 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT TUE JUL 15 2008

UPDATED FOR 00Z AVIATION DISCUSSION

.SHORT TERM /TONIGHT/...
PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION
TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE
ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY
THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN
NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A
STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT
AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING.
WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM
NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL
BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND
WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND
NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR
THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE
FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS
ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED.

.LONG TERM...
THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING
POTENTIAL ACROSS THE FORECAST AREA.  THE VARIOUS MODELS AND
ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL
FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN.
THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY
THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA
2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY
CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS
INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING
STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT.
INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST
HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND
4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND
GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS
SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL
ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT
FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE
SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL
RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH
FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND
THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO
THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3.

LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY.
AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES
THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM
AND MUGGY CONDITIONS WILL PERSIST.

&&

.AVIATION...16/00Z
PREDICTING THUNDERSTORM CONDITIONS WILL BE A BIT DIFFICULT TONIGHT
DUE TO WEAK FORCING. TWO AREAS APPEAR MORE LIKELY. FIRST BEFORE 06Z
WOULD BE WEST OF KDSM...AND THEN AFTER 03Z NORTH NEAR THE MN BORDER.
STORMS WILL BE ISOLATED AND SHORT LIVED...SO HAVE CONTINUED TO HOLD
OFF PUTTING TSRA IN THE TAFS. AFTER 12Z...ALL CONVECTION AND DEBRIS
SHOULD BE CLEARING OUT FOR THE REMAINDER OF WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...KINNEY
SHORT TERM...LEE
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 15, 3:50 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 15 2008

IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH
THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND
HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT
MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO
FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN
EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY
RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE
STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH
FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

IAZ039-048>050-059>062-070>075-081>086-092>097-161100-
BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE
INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO
NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED
THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH
AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH
THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH.
ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY
FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY.

KINNEY

In the hours before

Local storm report, Jul 15, 6:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     1 S DOW CITY            41.91N 95.49W
07/15/2008  E60 MPH          CRAWFORD           IA   FIRE DEPT/RESCUE

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:00 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene45 min
Jul 15, 8:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.